Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Sep 3, 2025, 2:15 PM CDT for 20 counties in South Dakota; 5 counties in Minnesota. It took effect at Sep 4, 2025, 3:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2025, 2:15 PM CDT (19:15 UTC)
- In effect from
- Sep 4, 2025, 3:00 PM CDT
- Expired
- Sep 4, 2025, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 25 counties
Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS73 KFSD 031915 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 215 PM CDT Wed Sep 3 2025 SDZ038-050-052-053-057>059-063-064-040400- /O.NEW.KFSD.WI.Y.0018.250904T2000Z-250905T0200Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Mitchell, Kimball, Corsica, Wessington Springs, Plankinton, Burke, Wagner, Delmont, White Lake, Platte, Stickney, Woonsocket, Marty, Chamberlain, Gregory, Armour, Huron, Lake Andes, and Alpena 215 PM CDT Wed Sep 3 2025 ...WIND ADVISORY IN EFFECT FROM 3 PM TO 9 PM CDT THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 3 PM to 9 PM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Weisser
5 follow-up statements
651 WWUS73 KFSD 040153 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 853 PM CDT Wed Sep 3 2025 SDZ038-050-052-053-057>059-063-064-041000- /O.CON.KFSD.WI.Y.0018.250904T2000Z-250905T0200Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Armour, Lake Andes, Gregory, Chamberlain, Delmont, Corsica, Mitchell, Kimball, White Lake, Stickney, Wessington Springs, Woonsocket, Burke, Plankinton, Marty, Platte, Huron, Wagner, and Alpena 853 PM CDT Wed Sep 3 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TO 9 PM CDT THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 3 PM to 9 PM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
224 WWUS73 KFSD 040642 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 142 AM CDT Thu Sep 4 2025 SDZ039-040-054-055-060-061-065-041800- /O.EXB.KFSD.WI.Y.0018.250904T2200Z-250905T0300Z/ Kingsbury-Brookings-Miner-Lake-Hanson-McCook-Hutchinson- Including the cities of Canistota, Howard, Brookings, Menno, Orland, Salem, Parkston, De Smet, Lake Preston, Arlington, Madison, Tripp, Emery, Freeman, Montrose, Bridgewater, Clayton, and Alexandria 142 AM CDT Thu Sep 4 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota. * WHEN...From 5 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-050-052-053-057>059-063-064-041800- /O.EXT.KFSD.WI.Y.0018.250904T2000Z-250905T0300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Mitchell, Wessington Springs, Stickney, Gregory, Corsica, Delmont, Marty, Armour, Lake Andes, White Lake, Platte, Plankinton, Kimball, Woonsocket, Chamberlain, Burke, Huron, Wagner, and Alpena 142 AM CDT Thu Sep 4 2025 ...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 3 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
776 WWUS73 KFSD 041715 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1215 PM CDT Thu Sep 4 2025 SDZ038-050-052-053-057>059-063-064-050300- /O.CON.KFSD.WI.Y.0018.250904T2000Z-250905T0300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Alpena, Chamberlain, Stickney, Plankinton, Kimball, Huron, Marty, Burke, Platte, Armour, Woonsocket, Corsica, Wagner, Delmont, White Lake, Lake Andes, Wessington Springs, Mitchell, and Gregory 1215 PM CDT Thu Sep 4 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ039-040-054-055-060-061-065-050300- /O.CON.KFSD.WI.Y.0018.250904T2200Z-250905T0300Z/ Kingsbury-Brookings-Miner-Lake-Hanson-McCook-Hutchinson- Including the cities of Orland, Lake Preston, Salem, Howard, De Smet, Emery, Parkston, Tripp, Canistota, Menno, Madison, Freeman, Arlington, Clayton, Brookings, Bridgewater, Alexandria, and Montrose 1215 PM CDT Thu Sep 4 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota. * WHEN...From 5 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Weisser
570 WWUS73 KFSD 041755 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1255 PM CDT Thu Sep 4 2025 MNZ071-072-080-097-098-SDZ056-062-066-067-050300- /O.EXA.KFSD.WI.Y.0018.250904T2200Z-250905T0300Z/ Lincoln-Lyon-Murray-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln- Including the cities of Hurley, Parker, Canton, Fulda, Ivanhoe, Marion, Centerville, Chancellor, Irene, Harrisburg, Hendricks, Slayton, Viborg, Lake Benton, Luverne, Lennox, Tea, Sioux Falls, Tyler, Marshall, Flandreau, and Pipestone 1255 PM CDT Thu Sep 4 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts around 45 mph expected. * WHERE...Portions of southwest Minnesota and east central and southeast South Dakota. * WHEN...From 5 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ038-050-052-053-057>059-063-064-050300- /O.CON.KFSD.WI.Y.0018.250904T2000Z-250905T0300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Alpena, Chamberlain, Stickney, Plankinton, Kimball, Huron, Marty, Burke, Platte, Armour, Woonsocket, Corsica, Wagner, Delmont, White Lake, Lake Andes, Wessington Springs, Mitchell, and Gregory 1255 PM CDT Thu Sep 4 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ039-040-054-055-060-061-065-050300- /O.CON.KFSD.WI.Y.0018.250904T2200Z-250905T0300Z/ Kingsbury-Brookings-Miner-Lake-Hanson-McCook-Hutchinson- Including the cities of Orland, Lake Preston, Salem, Howard, De Smet, Emery, Parkston, Tripp, Canistota, Menno, Madison, Freeman, Arlington, Clayton, Brookings, Bridgewater, Alexandria, and Montrose 1255 PM CDT Thu Sep 4 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and southeast South Dakota. * WHEN...From 5 PM this afternoon to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Weisser
386 WWUS73 KFSD 050200 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 900 PM CDT Thu Sep 4 2025 MNZ071-072-080-097-098-SDZ038>040-050-052>067-050300- /O.CAN.KFSD.WI.Y.0018.000000T0000Z-250905T0300Z/ Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln- Including the cities of Ivanhoe, Wessington Springs, Orland, Chamberlain, Marion, Menno, Lennox, Marshall, Canistota, Bridgewater, Lake Andes, Huron, Stickney, Clayton, Corsica, Harrisburg, Wagner, Montrose, Fulda, Plankinton, Salem, Marty, Delmont, Platte, Irene, Tea, Sioux Falls, Howard, Parker, Gregory, Luverne, Pipestone, Centerville, Parkston, Burke, Viborg, Arlington, Mitchell, Lake Benton, Slayton, White Lake, Alexandria, Kimball, Flandreau, Brookings, Canton, Armour, Emery, Chancellor, Tripp, Lake Preston, De Smet, Hendricks, Madison, Freeman, Hurley, Tyler, Woonsocket, and Alpena 900 PM CDT Thu Sep 4 2025 ...WIND ADVISORY IS CANCELLED... Winds will continue to weaken though the overnight hours. $$ Dux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 3, 12:05 PM CDT, 2 hours 10 minutes earlier. Its key messages:
- Scattered shower with a few isolated rumble of thunder will continue through the late morning mainly across portions of southeastern SD.
- Canadian Wildfire smoke will filter into the region today. While the highest concentration should stay aloft, Minor reductions in surface visibilities and air quality will be possible. If you're apart of a sensitive group, make sure to monitor your local air quality.
- Next shower and thunderstorm chances (40%-60%) likely occur by Thursday afternoon mainly along and east of I-29. While the severe weather risk is low, pockets of locally heavy rainfall will be possible.
- Fall-like temperatures will continue into into the weekend as an unseasonably strong system brings much cooler air to the northern plains/upper midwest.
Area forecast discussion, Sep 3, 12:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1205 PM CDT Wed Sep 3 2025 .KEY MESSAGES... - Scattered shower with a few isolated rumble of thunder will continue through the late morning mainly across portions of southeastern SD. - Canadian Wildfire smoke will filter into the region today. While the highest concentration should stay aloft, Minor reductions in surface visibilities and air quality will be possible. If you're apart of a sensitive group, make sure to monitor your local air quality. - Next shower and thunderstorm chances (40%-60%) likely occur by Thursday afternoon mainly along and east of I-29. While the severe weather risk is low, pockets of locally heavy rainfall will be possible. - Fall-like temperatures will continue into into the weekend as an unseasonably strong system brings much cooler air to the northern plains/upper midwest. && .DISCUSSION... Issued at 328 AM CDT Wed Sep 3 2025 TODAY & TONIGHT: Much cooler conditions ahead! Taking a look across the area, scattered showers continue to progress southeastwards out of northcentral and northwestern SD this morning mostly in response to increasing lift with a mid-level wave and the nose of an upper- level jet. While this could lead to more widespread development mainly over southeastern SD, limited instability (<300 J/kg) should keep any severe weather chances at bay. Instead, increasing 700 mb frontogenesis should lead to an enhanced band of showers developing somewhere between the Missouri River Valley and I-90 corridor in southeastern SD. While mostly light accumulations are expected, there could be a pocket of 0.30" of an inch or higher in the areas where that band set up. Nonetheless, as this developing area of showers continues to gradually progress southeastwards with time; should see most of this activity push out of our area by the late morning (10am-12pm). From here, the focus shifts towards the smoke as northerly to northwesterly mid-level flow ushers in another plume of canadian wildfire smoke. While the higher concentrations will likely stay aloft, minor reductions to air quality and visibility are expected especially along and west of I-29. With this in mind, make sure to keep an eye on your local air quality especially if you're apart of a sensitive group and/or have any outdoor events planned. Otherwise, a much cooler and breezy day will be on tap as highs only peak in the low to upper 60s with wind gusts in the 15-25 mph range during the afternoon hours. Lastly, the cooler conditions will continue overnight as a combination of cold air advection (CAA) aloft and lighter surface winds lead to temperatures in the upper 30s to mid 40s across the area. With the coldest conditions likely along the eastern side of the Chateau Des Prairies, can't completely rule out some patchy frost in portions of the Buffalo Ridge. With this in mind, make sure to cover/move any temperature sensitive plants indoors where possible. THURSDAY & FRIDAY: Looking into the latter parts of the week, an active pattern continues aloft by Thursday an a clipper wave rotates around a parent upper-level low (ULL) sitting over the Ontario Province in Canada. Dubbed the "angry clipper" by one of our surrounding offices, we'll likely see this decently strong wave aggressively rotate across the Northern Plains and Great Lakes Regions with its associated cold front bringing increasing rain chances to the region. For our area specifically, the focus will be on areas along and east of I-29 as a low CAPE/high shear environment leads to the development of scattered showers and thunderstorms for the second half of Thursday. While severe weather is not expected due to the limited instability (<500 J/kg), can't rule out pockets of locally heavy rainfall especially across southwestern MN given the copious amounts of shear (30-50 kts) in the low levels. Nonetheless, should see most of this activity continue to progress southeastwards out of our area during the evening hours (7pm-9pm). Otherwise, expect much breezier conditions on Thursday as a tightening SPG leads to wind gusts in the 30-40 mph mainly west of I- 29. By Friday, could see some spotty sprinkles to light showers develop across areas north of I-90 as another ribbon of lift rotates around the previously mentioned ULL. While light accumulations will be possible not expecting much more than a few hundredths at best. The breezy conditions will also continue by Friday afternoon with wind gusts between 20-30 mph expected. Lastly, temperatures will continue to trend below normal for the period with highs mainly in the 60s and 70s. However, could see a briefly warmer temperatures on Thursday as a combination of southerly to southwesterly flow and a strong push of mid-level warm air advection (WAA) leads to a few low 80s mainly across southcentral SD. SATURDAY ONWARDS: Heading into the extended period, heights will continue to rise over the western CONUS as an upper-level ridge builds and gradually pushes eastwards. surface to mid-level ridging will move into the Plains by Saturday returning us to much quiet conditions. While temperatures will continue to stay below normal for the rest of the weekend, increasing mid-level WAA and an eventual return to southeasterly surface winds should help highs gradually recover to upper 60s to 70s by Sunday. Otherwise, expect rain chances (20%-30%) to temporarily return by late Monday as another mid-level wave progresses through our area. While the severe weather risk is low, some long-range guidance does suggest enough instability (600-1000 J/kg) for some isolated thunderstorm though shear is rather limited (15-25kts). Nonetheless, this will be our next period to watch for any organized activity. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1202 PM CDT Wed Sep 3 2025 Most of the MVFR conditions related to the band of showers will shift south of the area by early afternoon. Additional cumulus should develop this afternoon, but reside more closely to 4-6 kft. While some smoke will remain possible, the lower visibilities will likely hold off until this evening and overnight as mixing has brought higher visibilities through the morning to most locations. While after the end of the TAF period, Thursday afternoon into the evening will see strong wind gusts of 30 to 40 mph from a westerly direction. Scattered thunderstorms will also be possible late tomorrow afternoon into the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...08
Hazardous weather outlook, Sep 3, 3:38 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Wed Sep 3 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-040845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 338 AM CDT Wed Sep 3 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers with an occasional rumble of thunder will continue through the early afternoon mainly across southeastern SD. Canadian wildfire smoke will move through the area today. While the highest concentrations should stay aloft, minor reductions to surface air quality and visibility will be possible throughout the day especially along and west of I-29. If you're a part of a sensitive group, make sure to monitor your local air quality. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. More shower and thunderstorm chances likely return by Thursday afternoon mainly along and east of I-29. While severe weather is not expected, pockets of locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 26 min |
| Sep 2, 7:09 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 36 min |
| Sep 2, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 36 min |
Nearby
Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.